Alert archive / Nebraska / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 313, NWS Hastings, NE

December 25, 2016Fillmore County, Thayer County, Nebraska

NWS Hastings, NE issued this severe thunderstorm warning at Dec 25, 2016, 1:53 PM CST for Fillmore County, Thayer County, Nebraska. It was in force for 26 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Dec 25, 2016, 1:53 PM CST (19:53 UTC)
Expired
Dec 25, 2016, 2:19 PM CST
In force
26 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Fillmore County, NE, Thayer County, NE

The radar

The Grand Island radar (KUEX), 79 km from the middle of the area, began a volume at 19:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 25, 1:55 PM CSTTSTM WND DMG6 Ese Bruning, NEPART OF A MACHINE SHED DAMAGED AND TREES DAMAGED AT A FARMSTEAD NEAR MILE MARKER 113 ON HIGHWAY 4 EAST SOUTHEAST OF BRUNING. TIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Dec 25, 10:45 AM CSTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 7.9 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2016-12-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2016-12-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 293 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
404 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
293 m²/s²
0-3 km storm-relative helicity
347 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

163 
WUUS53 KGID 251953
SVRGID
NEC059-169-252030-
/O.NEW.KGID.SV.W.0313.161225T1953Z-161225T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Hastings NE
153 PM CST SUN DEC 25 2016

The National Weather Service in Hastings has issued a

* Severe Thunderstorm Warning for...
  Eastern Fillmore County in south central Nebraska...
  Northeastern Thayer County in south central Nebraska...

* Until 230 PM CST

* At 152 PM CST, a severe thunderstorm was located over Belvidere, or
  31 miles north of Belleville, moving northeast at 55 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* This severe thunderstorm will be near, 
  Strang around 200 PM CST. 
  Ohiowa around 205 PM CST. 
  Milligan around 210 PM CST. 
  Exeter around 220 PM CST. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4018 9753 4026 9764 4069 9760 4069 9737
      4018 9737
TIME...MOT...LOC 1952Z 210DEG 49KT 4028 9757 

HAIL...<.75IN
WIND...60MPH
 
$$

NOAA/NWS/Moritz
2 follow-up statements
294 
WWUS53 KGID 252010
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
210 PM CST SUN DEC 25 2016

NEC169-252019-
/O.CAN.KGID.SV.W.0313.000000T0000Z-161225T2030Z/
Thayer NE-
210 PM CST SUN DEC 25 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN THAYER COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has Moved out of
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4036 9737 4045 9751 4069 9760 4069 9737
TIME...MOT...LOC 2009Z 208DEG 46KT 4049 9743 

$$

NEC059-252030-
/O.CON.KGID.SV.W.0313.000000T0000Z-161225T2030Z/
Fillmore NE-
210 PM CST SUN DEC 25 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM CST
FOR EASTERN FILLMORE COUNTY...

At 209 PM CST, a severe thunderstorm was located over Milligan, or 27
miles south of York, moving northeast at 55 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

This severe storm will be near...
  Exeter around 220 PM CST. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4036 9737 4045 9751 4069 9760 4069 9737
TIME...MOT...LOC 2009Z 208DEG 46KT 4049 9743 

HAIL...<.75IN
WIND...60MPH
 
$$

NOAA/NWS/Moritz
888 
WWUS53 KGID 252019
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
219 PM CST SUN DEC 25 2016

NEC059-252028-
/O.CAN.KGID.SV.W.0313.000000T0000Z-161225T2030Z/
Fillmore NE-
219 PM CST SUN DEC 25 2016

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN FILLMORE COUNTY IS
CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning has been cancelled.  However gusty winds
to 50 mph are still possible with this thunderstorm.

LAT...LON 4036 9737 4045 9751 4069 9760 4069 9737
TIME...MOT...LOC 2016Z 210DEG 49KT 4060 9734 

$$

NOAA/NWS/Moritz

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 25, 5:40 AM CST, 8 hours 13 minutes earlier.

Area forecast discussion, Dec 25, 5:40 AM CST, 8 hours 13 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
540 AM CST Sun Dec 25 2016

.SHORT TERM...(Today and tonight)
Issued at 345 AM CST Sun Dec 25 2016

The main forecast concerns tonight were the type
of precipitation and how quickly temps will warm this morning,
then the timing of precipitation, and chances for severe storms
this afternoon.

Have kept an eye on the temps warming from north central Kansas
and despite adjusting, still have been a bit slow...temps in KS
warming quicker. However, temps in central Nebraska are staying
cooler longer. Freezing drizzle/rain chances will end before
sunrise in central Nebraska as temps continue to improve across
the area.  Overall temperatures will increase, and highs will be
in the 50s across most of the area.

Fog and low stratus streamed westward across the area during the
late evening. Visibilities across a good portion of the area have
improved, but have...at least at this time decided to keep the
dense fog advisory...assessing it again in a couple hours.

Mist and/or drizzle have been present at least in Hastings when
visibilities were at their lowest, and would not be surprised if
it was fairly widespread in similar conditions. Mist/drizzle has
decreased as visibilities have increased. Despite this, have kept
the chances for drizzle through the morning before rain becomes
the more dominant precipitation type towards sunrise. The high
resolution guidance depicts scattered rain showers becoming more
widespread near and after sunrise. Instability is increasing from
south to north as low level moisture streams northward. Thunder is
possible through the morning and early afternoon as upwards of
500-1000 J/KG spread northward across the area by afternoon. By
around 16-18z the development of a line of showers and
thunderstorms is possible along the cold front/dry line from south
central Nebraska south through north central Kansas. Damaging
winds and small hail are the primary threats, but as the triple
point of the warm front/cold front and dryline intersect in and
around north central Kansas/south central Nebraska a tornado or
two cannot be ruled out. Enhanced instability in this area with
the approaching lift support from the main upper wave supports at
least the chance for a low topped supercell that could produce a
tornado. SPC has kept a marginal risk across most of the forecast
area. The risk for severe storms looks end by mid to late
afternoon.

In addition to the thunderstorm chances, strong southerly winds
will impact most of the area throughout the late morning and afternoon.
Sustained speeds of 25 to 35 mph is possible during the day with
gusts to 45 mph. Winds are expected to decrease during the evening
hours.

The the expected line of thunderstorms will move eastward and exit
the area relatively quickly, but with the latest high-res
solutions keeping precip around through 00z, have slowed the
ending of precipitation chances to closer to 00z/6pm.

Skies will be mostly clear, but some clouds that wrap around the
upper low may impact portions of central Nebraska tonight. After
an unseasonably warm day, lows will be closer to seasonal temps
with values in the 20s.

.LONG TERM...(Monday through Saturday)
Issued at 345 AM CST Sun Dec 25 2016

Cooler air will push into the forecast area for Monday. The winds
from the northwest will make it feel cooler. By Monday night a
surface high moves through the area and temperatures will drop off
with clear skies and as the winds become lighter. On Tuesday, the
surface high moves to the southeast and winds turn to the south and
there is warm advection. Temperatures will warm back up again. There
is an upper level wave and a cold front that move through the area
Tuesday night into Wednesday. Even with the cold front, the
temperatures should be a bit warmer on Wednesday. Northwest winds
could increase and be breezy on Thursday and temperatures will be a
little cooler.

Thursday night through Saturday there will be a transition from
northwest flow to more zonal as another upper level low moves onto
the west coast and digs into the southwest CONUS. During this period
the temperatures should be mild and weather should be dry.

&&

.AVIATION...(For the 12Z KGRI/KEAR TAFS through 12Z Monday morning)
Issued at 540 AM CST Sun Dec 25 2016

The three main concerns include 1. LIFR conditions due to dense
fog and low ceilings, 2. Thunderstorm chances this morning and
afternoon, and 3. Low level wind shear in addition to strong
surface winds.

The dense fog continues and while at times visibilities may
improve, it has continued to be more dense than not dense. These
low visibilities and ceilings will persist through the morning
hours before improving as the surface front move through the
region this afternoon.

Thunderstorm chances increase from now through the afternoon.
Convection has already begun and while thunder has not been
observed yet, the chances increase from now on. Scattered
convection is likely through the morning hours with a line of
storms moving through the region late this morning, early
afternoon as the front moves through.

Strong sustained southerly surface winds will be present across
the area through much of the day. In addition to the surface winds
being strong, low level wind shear will be high throughout the
day.

By late this afternoon, conditions will improve to MVFR and VFR,
but the strong winds will persist through the end of the forecast
period.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...Dense Fog Advisory until noon CST today for NEZ039>041-046>049-
     060>064-072>077-082>087.

KS...Dense Fog Advisory until noon CST today for KSZ005>007-017>019.

&&

SHORT TERM...Billings Wright
LONG TERM...JCB
AVIATION...Billings Wright
Hazardous weather outlook, Dec 25, 12:06 PM CST, 1 hour 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
1206 PM CST SUN DEC 25 2016

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
261200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
1206 PM CST SUN DEC 25 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A CHANCE FOR SCATTERED THUNDERSTORMS THIS AFTERNOON.
SOME OF THESE STORMS COULD BECOME SEVERE WITH DAMAGING WINDS UP 70
MPH THE PRIMARY THREAT. THE CHANCE OF A TORNADO CANNOT BE RULED
OUT ACROSS NORTH CENTRAL KANSAS AND PORTIONS OF SOUTH CENTRAL
NEBRASKA NEAR THE STATE LINE.

STRONG SOUTHERLY WINDS WILL BE PRESENT FOR THE REMAINDER OF THE
AFTERNOON. SUSTAINED WIND SPEEDS OF 25 TO 35 MPH ARE EXPECTED
WITH GUSTS EXCEEDING 45 MPH POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTPS://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

EWALD

In the hours before

Special weather statement, Dec 25, 12:39 PM CST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Hastings NE
1239 PM CST SUN DEC 25 2016

KSZ007-019-251945-
Jewell KS-Mitchell KS-
1239 PM CST SUN DEC 25 2016

...SIGNIFICANT WEATHER ADVISORY FOR MITCHELL AND JEWELL COUNTIES
UNTIL 145 PM CST...

At 1239 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles southeast of Red Cloud to near Victor.
Movement was east at 60 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Beloit, Mankato, Cawker City, Glen Elder, Jewell, Burr Oak, Esbon,
Asherville, Formoso, Simpson, Ionia, Randall, Hunter, Scottsville,
Webber, Victor, Lovewell State Park and Montrose.

A severe thunderstorm watch remains in effect until 500 PM CST for
north central Kansas.

LAT...LON 3922 9840 3987 9851 4000 9850 4000 9793
      3922 9793
TIME...MOT...LOC 1839Z 263DEG 53KT 3997 9845 3922 9825

NOAA/NWS/Moritz
Local storm report, Dec 25, 12:41 PM CST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1241 PM CST SUN DEC 25 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1210 PM     TSTM WND DMG     KEARNEY                 40.70N 99.08W
12/10/2016                   BUFFALO            NE   EMERGENCY MNGR

            CONSTRUCTION TRAILERS BLOWN OVER NEAR KEARNEY HIGH
            SCHOOL. A BARN LEAN-TO DAMAGED ON 46TH STREET IN SAME
            GENERAL AREA AS OTHER DAMAGE.

&&

NOAA/NWS/MORITZ
Local storm report, Dec 25, 1:12 PM CST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
112 PM CST SUN DEC 25 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1257 PM     TSTM WND GST     HASTINGS                40.59N 98.39W
12/25/2016  M62 MPH          ADAMS              NE   PUBLIC

            MEASURED FROM HOME ANEMOMETER ON NORTH SIDE OF TOWN. 2
            INCH DIAMETER TREE LIMBS ALSO BROKE.

&&

NOAA/NWS/MORITZ
Special weather statement, Dec 25, 1:31 PM CST, 22 minutes before
Special Weather Statement
National Weather Service Hastings NE
131 PM CST SUN DEC 25 2016

NEZ076-077-086-087-252045-
Fillmore NE-Clay NE-Thayer NE-Nuckolls NE-
131 PM CST SUN DEC 25 2016

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN NUCKOLLS...EASTERN
CLAY...FILLMORE AND THAYER COUNTIES UNTIL 245 PM CST...

At 130 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Stockham to near Ruskin. Movement was east
at 40 mph.

Wind gusts up to 50 mph will be common with these storms. Some pea
size hail may fall as well.

Locations impacted include...
Geneva, Hebron, Sutton, Deshler, Exeter, Fairmont, Shickley,
Davenport, Milligan, Bruning, Chester, Alexandria, Grafton, Ruskin,
Ohiowa, Carleton, Byron, Hubbell, Oak and Ong.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4000 9785 4070 9801 4070 9737 4000 9737
TIME...MOT...LOC 1930Z 251DEG 34KT 4073 9801 4015 9790

NOAA/NWS/Moritz
Local storm report, Dec 25, 1:36 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
136 PM CST SUN DEC 25 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0117 PM     TSTM WND GST     FAIRFIELD               40.43N 98.10W
12/25/2016  E50 MPH          CLAY               NE   TRAINED SPOTTER

            ESTIMATED BY TRAINED SPOTTER

0132 PM     TSTM WND GST     RUSKIN                  40.14N 97.87W
12/25/2016  E50 MPH          NUCKOLLS           NE   BROADCAST MEDIA

            45 TO 50 MPH WIND GUSTS ESTIMATED IN THE RUSKIN AREA.

&&

NOAA/NWS/MORITZ
Special weather statement, Dec 25, 1:47 PM CST, 6 minutes before
Special Weather Statement
National Weather Service Hastings NE
147 PM CST SUN DEC 25 2016

NEZ041-048-049-064-252045-
Merrick NE-Nance NE-York NE-Polk NE-
147 PM CST SUN DEC 25 2016

...SIGNIFICANT WEATHER ADVISORY FOR YORK...POLK...EASTERN NANCE AND
NORTHEASTERN MERRICK COUNTIES UNTIL 245 PM CST...

At 145 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Fullerton to near Henderson. Movement was
northeast at 55 mph.

Wind gusts up to 50 mph will be common with these storms.

Locations impacted include...
York, Stromsburg, Genoa, Henderson, Osceola, Shelby, McCool Junction,
Clarks, Silver Creek, Polk, Bradshaw, Waco, Benedict, Gresham,
Lushton and Thayer.

This includes Interstate 80 between mile markers 341 and 365.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4070 9783 4123 9784 4153 9782 4153 9771
      4140 9770 4139 9760 4133 9760 4139 9737
      4070 9737
TIME...MOT...LOC 1945Z 240DEG 48KT 4140 9797 4072 9785

NOAA/NWS/Moritz

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 25, 10:33 AM CSTSpecial Weather StatementGIDFurnas, Gosper42 min
Dec 25, 10:51 AM CSTSpecial Weather StatementGIDHarlan54 min
Dec 25, 11:19 AM CSTSpecial Weather StatementGIDDawson, Phelps56 min
Dec 25, 11:41 AM CSTSpecial Weather StatementGIDBuffalo, Franklin, Kearney64 min
Dec 25, 12:19 PM CSTSevere Thunderstorm WarningGIDAdams, Franklin, Kearney, Webster41 min
Dec 25, 12:31 PM CSTSevere Thunderstorm WarningGIDAdams, Buffalo, Hall, Howard, Kearney, Sherman44 min
Dec 25, 12:47 PM CSTSevere Thunderstorm WarningGIDAdams, Clay, Nuckolls, Webster43 min
Dec 25, 1:10 PM CSTSevere Thunderstorm WarningGIDHamilton, Howard, Merrick, Nance50 min
Dec 25, 1:31 PM CSTSpecial Weather StatementGIDFillmore, Thayer74 min
Dec 25, 1:47 PM CSTSpecial Weather StatementGIDPolk, York58 min
Dec 25, 5:11 PM CSTSpecial Weather StatementGIDFranklin, Harlan49 min
Dec 25, 5:12 PM CSTSpecial Weather StatementGIDFranklin, Harlan48 min
Dec 25, 5:22 PM CSTHigh Wind WarningGIDAdams, Buffalo, Clay, Dawson, Franklin, Furnas and 15 more4 hr

Nearby

Severe Thunderstorm Warnings in Nebraska, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.